Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 29, NWS Springfield, MO

May 4, 2022Phelps County, Missouri

NWS Springfield, MO issued this river flood warning at May 4, 2022, 10:03 PM CDT for Phelps County, Missouri. It took effect at May 5, 2022, 5:30 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 4, 2022, 10:03 PM CDT (03:03 UTC)
In effect from
May 5, 2022, 5:30 PM CDT
Expired
May 9, 2022, 7:44 AM CDT
In force
4 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Phelps County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Gasconade River at Jerome (JRMM7).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06933500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 4, 6:01 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 4, 6:01 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CDT Wed May 4 2022

...Updated 00Z Aviation Discussion...

Key Messages:

1. Showers and thunderstorms will continue to impact our area
into Thursday night.

2. Flood risk increases tonight as excessive rainfall is possible
across the area.

3. A few strong to severe storms are possible Thursday afternoon
across far southern Missouri. Damaging wind gusts and large hail
are the primary hazards.

4. Significant warmup is in the forecast for next week.

.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed May 4 2022

A deep upper-level disturbance has been making its way across the
High Plains this morning and afternoon which has helped draw the
surface warm front across Oklahoma and the Texas panhandle
northward. A southeasterly jet has advected moisture to fuel this
morning's and afternoon's precipitation. Most if not all of these
storms should remain sub- severe given the lack of deep
instability, but some small hail and rainfall rates around an inch
per hour are possible in the smallest storms. Southern Missouri
may see some relief in the precip late this afternoon and evening
before the low-level jet strengthens tonight and brings another
round of widespread showers and storms. The flood risk will be the
greatest tonight as an additional 1 to 2 inches of rain are
possible over already- saturated areas. A marginal risk exists for
quarter size hail and wind gusts up to 60 mph as somewhat better
instability build over SW Missouri and SE Kansas.

Storms chances will bleed into Thursday morning as the warm front
continues to slowly lift northward. At this point, CAMs are in
considerable disagreement in the speed and positioning of the warm
front, and therefore, the severe threat. The latest guidance has
trended toward a more southward solution, keeping the warm front
south of the MO-AR border through mid-morning. Additionally,
lingering convection in the morning may keep the environment
worked over and suppress any significant instability. In this
scenario, sufficient surface heating and destabilization would
likely not be enough for discrete supercell development before the
linear MCS ahead of the trailing cold front dominates.
Nonetheless, deep shear and sufficient instability could result
in damaging winds and large hail. If discrete supercells are able
to form, an isolated tornado is possible across far SE Missouri.
Lingering showers and storms should exit east out of our area by
Thursday night. Models are even indicating that much of our CWA
may see a dry punch late afternoon/early evening.

.LONG TERM...(Friday through Wednesday) Issued at 121 PM CDT Wed
May 4 2022

Friday will bring much-needed relief with drier conditions. Clouds
should begin to clear out throughout the afternoon and evening as
the surface low pushes northeastward out of our area. Upper-level
ridging looks to take hold for the weekend, making way for a
marked warming trend.

An upper-level blocking pattern will allow temperatures to warm
into the upper 80s by the early part of the work week. Current NBM
percentiles are notably crunched considering how far out the
forecast is. Extreme Forecast Index and Shift of Tails indicate a
fairly good signal for a noteworthy warm event for southern
Missouri in early May. WPC Cluster Analysis indicates the next potential
for precipitation by Tuesday/Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 4 2022

Scattered showers and a few thunderstorms continue to move through
the region this evening. More widespread activity returns from the
west later this evening, overspreading the entire region
overnight. Expect reduced ceilings and lowered visibilities. As a
result, MVFR to IFR conditions are expected to prevail overnight
and through the remainder of the TAF period. A few instances of
LIFR conditions are likely in the heaviest activity, especially
at KBBG where LIFR to IFR flight conditions currently exist.
Additional scattered showers and a few thunderstorms linger
through the day on Thursday.

Meanwhile, winds will remain out of the southeast through much of
the TAF period. Occasional wind gusts up to 20 knots are possible
at KJLN and KSGF during the period.

&&

.HYDROLOGY...
Issued at 121 PM CDT Wed May 4 2022

A Flood Watch is in effect for much of our CWA into Thursday
afternoon as multiple rounds of rain will result in flooding
potential. WPC has issued a Moderate risk for excessive rainfall
across far SW Missouri and SE Kansas. The flood threat will
increase tonight as already-saturated areas will see another 1-2
inches of rainfall. A Flood Warning has been issued for the
Little Osage river near Horton, and the Marmaton in Nevada is
forecast to exceed flood stage Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday afternoon for MOZ055-066>069-
     077>081-088>096-101>105.

KS...Flood Watch through Thursday afternoon for KSZ073-097-101.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Perez
HYDROLOGY...Didio
Hazardous weather outlook, May 4, 8:03 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
803 PM CDT Wed May 4 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
803 PM CDT Wed May 4 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will continue to impact southeast
Kansas and the Missouri Ozarks through tonight. A strong
thunderstorm or two are capable of becoming severe. Hail up to
size of quarters and damaging wind gusts up to 60 mph are the
primary hazards within the strongest thunderstorms.

The flooding risk continues to increase the area given wet
antecedent conditions. Any locations that receive training or
repeated thunderstorms could receive significant flooding,
including flash flooding. Numerous county roads and state highways
could become flooded through late tonight and into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Widespread flooding of roads and low lying areas could be ongoing
heading into Thursday morning.

By Thursday afternoon, the risk for severe thunderstorms will
increase as a cold front approaches from the west. Damaging wind
gusts and large hail are the primary hazards, but an isolated
tornado is possible across southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, May 4, 6:16 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLOOD            5 ESE GOODMAN           36.72N 94.32W
05/04/2022                   MCDONALD           MO   DEPT OF HIGHWAYS

            A HIGHWAY CC LOW WATER CROSSING NEAR INDIAN
            CREEK IS CLOSED DUE TO FLOODING.

&&

CKR
Special weather statement, May 4, 9:08 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
908 PM CDT Wed May 4 2022

KSZ101-050245-
Cherokee KS-
908 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southern Cherokee
County through 945 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or 8 miles east of Chetopa, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Baxter Springs...                 Galena...
Lowell...                         Treece...
Neutral...                        Melrose...
Riverton...                       Crestline...
Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3725 9462 3700 9462 3700 9505 3704 9508
      3706 9507
TIME...MOT...LOC 0208Z 248DEG 39KT 3701 9495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:12 PM CDTRiver Flood WarningSGFVernon6 days
May 4, 8:12 PM CDTRiver Flood WarningSGFBates, Vernon8 days
May 4, 8:12 PM CDTRiver Flood WarningSGFSt. Clair11 days
May 4, 9:39 PM CDTFlash Flood WarningSGFBarton, Jasper, Newton6 hr
May 4, 9:55 PM CDTRiver Flood WarningSGFCedar3 days
May 4, 10:03 PM CDTRiver Flood WarningSGFPulaski67 hr
May 4, 10:16 PM CDTSpecial Weather StatementSGFJasper44 min
May 4, 10:25 PM CDTSevere Thunderstorm WarningSGFJasper50 min
May 4, 10:43 PM CDTFlash Flood WarningSGFDade, Lawrence6 hr
May 4, 11:15 PM CDTSpecial Weather StatementSGFDade45 min
May 5, 12:06 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Greene, Lawrence, Stone and 2 more101 min
May 5, 12:17 AM CDTFlash Flood WarningSGFGreene, Polk6 hr
May 5, 12:29 AM CDTFlash Flood WarningSGFGreene6 hr
May 5, 12:46 AM CDTAreal Flood AdvisorySGFBarry, Christian, Lawrence, McDonald, Newton, Stone62 min
May 5, 1:47 AM CDTAreal Flood WarningSGFChristian, Greene, Stone, Webster6 hr
May 5, 1:48 AM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
May 5, 2:12 AM CDTAreal Flood WarningSGFDallas, Laclede, Polk, Webster6 hr
May 5, 2:49 AM CDTRiver Flood WarningSGFJasper66 hr
May 5, 2:49 AM CDTRiver Flood WarningSGFJasper3 days
May 5, 2:49 AM CDTRiver Flood WarningSGFMcDonald47 hr
May 5, 3:26 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Laclede, Pulaski, Stone and 3 more3 hr
May 5, 3:35 AM CDTSpecial Weather StatementSGFOzark25 min
May 5, 3:44 AM CDTAreal Flood WarningSGFBarton, Jasper, Newton7 hr
May 5, 3:53 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Polk4 hr
May 5, 4:32 AM CDTAreal Flood WarningSGFDade, Lawrence6 hr
May 5, 5:24 AM CDTAreal Flood WarningSGFDouglas, Ozark, Taney, Wright7 hr
May 5, 6:21 AM CDTAreal Flood WarningSGFGreene, Polk90 min
May 5, 6:33 AM CDTAreal Flood WarningSGFChristian, Douglas, Laclede, Stone, Taney, Wright6 hr
May 5, 6:54 AM CDTRiver Flood WarningSGFChristian, Stone48 hr
May 5, 6:54 AM CDTRiver Flood WarningSGFStone58 hr
May 5, 6:59 AM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton4 hr
May 5, 7:06 AM CDTAreal Flood WarningSGFHowell, Texas27 hr
May 5, 7:34 AM CDTRiver Flood WarningSGFPulaski43 hr
May 5, 7:34 AM CDTRiver Flood WarningSGFLaclede46 hr
May 5, 7:46 AM CDTAreal Flood WarningSGFCamden, Christian, Dallas, Greene, Hickory, Laclede and 3 more26 hr
May 5, 8:43 AM CDTAreal Flood WarningSGFPhelps, Pulaski25 hr
May 5, 10:37 AM CDTRiver Flood WarningSGFCarter, Shannon59 hr
May 5, 10:52 AM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 2 more23 hr
May 5, 11:38 AM CDTRiver Flood WarningSGFShannon11 hr
May 5, 11:59 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Wright22 hr
May 5, 6:37 PM CDTAreal Flood AdvisorySGFBenton, Camden, Hickory, Maries, Miller, Morgan and 3 more15 hr
May 4, 8:12 PM CDTRiver Flood WarningSGFBourbon55 hr
May 4, 8:52 PM CDTFlash Flood WarningSGFCrawford6 hr
May 4, 9:08 PM CDTSpecial Weather StatementSGFCherokee37 min
May 5, 2:49 AM CDTRiver Flood WarningSGFCherokee4 days
May 5, 2:53 AM CDTAreal Flood WarningSGFCherokee, Crawford8 hr
May 5, 9:19 AM CDTRiver Flood WarningSGFBourbon32 hr

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.